THIS MONTH’S PROFESSIONALS

Dr. Latonya Law

Dr. Latonya Law

Family Nurse Practitioner

Dr. Latonya Law is a Family Nurse Practitioner, board certified by the American Academy of Nurse Credentialing Center (AANCC) and licensed by the state of Georgia. She is devoted to the advancement of medicine and contributes by holding memberships to the American Nurses Association, Black Nurses Rock, and Georgia Nurses Association.

Tessa Messinger

Tessa Messinger

Critical Care and Clinical Research

Tessa Messinger Tessa Messinger is an experienced RN whose body of work includes bedside Cardiac ICU nursing, and coordination of patients in cardiovascular trials. She has worked extensively with a multidisciplinary team for management of TAVR and Mitra-Clip patients. Tessa currently works for the American Association of Critical-Care Nurses (AACN) as a Remote Clinical Practice Specialist, Nurse Peer Reviewer.

Choose a condition

This Month’s Questions & Answers

  • jimyed
    jimyed, SUPPORT NETWORK Member Asks
    Q.

    "What cause heart palpitations? I had double bypass 15 years ago--feels like a blockage--I don't want to go through open heart again. It would financially ruin me...nitro helps. Doesn't seem to bother me when I'm working hard...I'm almost 70..."

    A.

    Heart palpations are a feeling of fluttering in your chest, or feeling like your heart is skipping a beat. They are a caused by an electrical disturbance in your heart, and do not necessarily indicate any blockages in your coronary arteries (heart vessels). Heart palpitations are not relieved by nitro.
    Angina (chest pain) can feel like pressure, squeezing, aching, or pain, and generally indicates a blockage in a coronary artery. Angina is caused by decreased blood flow through a coronary artery, the pain is the affected muscle saying “help! I’m not getting enough blood flow!”
    Sublingual (under tongue) Nitroglycerin (Nitro) works by temporarily dilating or enlarging your coronary arteries. The blood can then flow regularly, the muscle gets the blood flow it needs, and the pain goes away.
    You have known coronary heart disease, unfortunately bypass surgery does not remove your disease. There are many more treatment options for heart disease and angina than there were 15 years ago. I would highly recommend speaking with your cardiologist about your symptoms, their frequency and severity. Sometimes angina is a blockage in a larger vessel and may require an angioplasty (ballooning), or stent placement. This procedure typically only requires one night stay in the hospital and minimal recovery. Angina can also be just small vessel disease that doesn’t require a procedure, but simply an adjustment to your daily medications. There are medications that do what nitro does but last all day, therefore, giving you constant relief from your symptoms.
    I know it’s easier said than done, but don’t let your financial concerns get in the way of seeking care for yourself.
    Be well, Tessa

  • KDumais
    KDumais, SUPPORT NETWORK Member Asks
    Q.

    "Hi im 38 and i thought i was healthy until February 6...my "attack" or "episode" came out of no where. I was fine i looked down was talking...looked up and an immediate intense headache, vision & hearing loss...pain in chest & arms...the head pain was extreme. I thought i was having a heart attack. I was brought to ER & admitted..&after about a week & many tests i was diagnosed with Complete Heart Block. I received a pace maker. Thing is...i cannot figure out why...what is a complete heart block...why did it happen or what makes it happen. Why can i not find information on this condition. Is it something else. I had a low heartbrate of 22-28 Bradycardia in ER...& had been very tired and & fatigued (but this is normal for me for my life) but previous to this...i have no heart issues. Help Keli 38 Pacing Mom of 4"

    A.

    Hi Kelli,
    Complete Heart Block, also called Third Degree Atrioventricular (AV) Block is an electrical disassociation between the upper and lower chambers of the heart. Just like your house, your heart has an electrical system. Imagine complete heart block is like when a wire is broken in the wall and even though you turn on the switch, the lamp doesn’t come on. So what happens in your heart, is your SA node (light switch in the top of your heart), sends out a signal to tell your heart to contract, but your AV node (lamp in the lower part of your heart) doesn’t get the signal. Luckily your body is smart enough not to leave you in the dark and the light slowly comes on, but not in coordination with the light switch, and at a much slower rate.
    Complete heart block can happen for many reasons, and doesn’t mean you have heart disease. You may never know the cause of your heart block, but speak with your physician if you’d like to explore the cause or know if it is a symptom of another issue. Most importantly you sought care, and your pacemaker will keep you safe.
    Here is a page from AHA, click the link to watch an animation of Heart Block.
    https://www.heart.org/en/health-topics/arrhythmia/about-arrhythmia/conduction-disorders
    Here is a page from WebMD that discusses a bit more about the causes of heart block.
    https://www.webmd.com/heart-disease/what-is-heart-block#1

    Here’s to a happy healthy future with your 4 children.
    Be well, Tessa

  • deejay4638
    deejay4638, SUPPORT NETWORK Member Asks
    Q.

    "Age 66 female in good health, diagnosed with afib and svts after wearing a holter monitor several months ago. At first, just infrequent episodes, lately heart racing and feeling faint frequently while sitting, only last under a minute but very scary. I can't find any triggers except they only happen while I am sitting, never standing, walking or laying down. I can stop it by breathing exercises. It seems to be happening more and more. Is there a difference between atrial fib and atrial flutter? Could I be experiencing flutter since it lasts such a short time? My cardiologist has me on Metoprolol 12.5 mg 2x a day, Eliquis, and I was already taking HCTZ for high blood pressure. He said I shouldn't consider an ablation because I don't need it at this point and there is a risk and it doesn't always work. But this is scary and I feel worried about going anywhere in case I have one of these episodes."

    A.

    Here is a great summary of the difference in Atrial Fibrillation and Atrial Flutter https://www.health.harvard.edu/heart-health/ask-the-doctor-atrial-fibrillation-vs-atrial-flutter-
    In short they are very similar, but have slightly different approaches in treatment. As the above article states, an ablation isn’t effective from Afib which is what your holter monitor showed. The short bursts of palpitations that you are feeling could be Afib, Aflutter, SVT or a combination, it’s impossible to tell without a monitor. If you feel the frequency is increasing and the episodes are bothersome (lightheadedness), I would make an appointment with your cardiologist, or ask for an appointment with an Electrophysiologist, a heart rhythm specialist. Metoprolol does a great job controlling heart rate and rhythm, and you are on a lower dose so they may consider increasing your dose. Keep in mind it also lowers your blood pressure so they may then adjust your HCTZ dose. Eliquis is the most important if you are experiencing these arrhythmias. Keeping your blood thin will help prevent any complications such as stroke from the irregular rhythms. Hopefully a medication change can decrease your symptoms and make you feel more at ease.
    Be well, Tessa

  • lezned
    lezned, SUPPORT NETWORK Member Asks
    Q.

    "I have permanent Afib.66 yr old female.Canged my lifestle + lost 40lb.My Dr,. keeps pushing for a cardioversion+ablation. I am on 120mg sotalol 2x a day.Eliquis 5mg 2x a day.Digoxin 0.125mg 1x a day. Diltiazem 120mg x 1 a day.I also have small silicone breast implants.I chose rate control. Irregular h.b. 24/7.Should I consider the other route?"

    A.

    Cardioversion is a low risk standard treatment option for patients with persistent atrial fibrillation and Catheter ablation is an invasive treatment which has been reported to result in up to 60%-70% of patients in stable sinus rhythm. Due to not having more information about your diagnosis it is recommended that you follow up with your provider for more discussion and treatment as they will have your medical records available which could determine why this procedure is being pushed. Thank you, Dr. Latonya Law

  • Sweetautumna
    Sweetautumna, SUPPORT NETWORK Member Asks
    Q.

    "I have a mildly lvh amd offen experience chest discomfort. Is that normal ? I’m not on any med because my blood pressure is back to normal and I do light walking for exercise to aid with regressing it back ."

    A.

    LVH is a term for a heart’s left pumping chamber that has thickened and may not be pumping efficiently. The thickened wall can cause the left chamber to weaken, stiffen and lose elasticity, which may prevent healthy blood flow. Without treatment you may experience symptoms of chest discomfort in which you should consult with your provider for further testing. Thank you, Dr. Latonya Law

Previous Questions

dark overlay when lightbox active
dark overlay when lightbox active
dark overlay when lightbox active
dark overlay when lightbox active